Drought, Northwest Plateau
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
June 2015 continued to be very active across the state, especially the northeast plateau and portions of the lower Rio Grande valley and eastern plains. The Four Corners region saw very wet conditions during the first half of the month with many sites reporting 300 to 400 percent of normal.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
June 2015 continued to be very active across the state, especially the northeast plateau and portions of the lower Rio Grande valley and eastern plains. The Four Corners region saw very wet conditions during the first half of the month with many sites reporting 300 to 400 percent of normal. This combined with a wet May knocked drought conditions back even more. Moderate to severe drought conditions were alleviated around the San Juan Mountains, portions of the Continental Divide, and between Gallup and Farmington. Near to above normal precipitation across the remainder of the area continued to keep drought from returning during June. Reservoir storage was still way below capacity at nearly all lakes and reservoirs through the month, with the exception of a few locations along the Canadian and Pecos basins. Severe or worse drought conditions by the end of the month covered nearly 12 percent of the state, as compared to 85 percent for the same period in 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:52 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1152 PM MDT SUN MAY 31 2015 .AVIATION... 06Z TAF CYCLE UPPER RIDGE AXIS TO THE WEST OF NM WILL MOVE OVER THE STATE BY 01/18Z. ISOLD CONVECTION TO EXIT NE NM BY 08Z. LEE TROF TO REMAIN IN PLACE...BUT MODELS NOT AS SUGGESTIVE THAT LOW CLOUDS WILL DEVELOP OVR THE EASTERN PLAINS BEFORE 01/12Z. ANOTHER ROUND OF CONVECTION TO DEVELOP AFT 01/18Z OVER THE HIGHER TERRAIN. && .PREV DISCUSSION...941 PM MDT SUN MAY 31 2015... .UPDATE... RATHER MODEST UPDATE TO THE GRIDS AND ZFP MAINLY BASED ON RADAR AND SATELLITE TRENDS. GETTING A LITTLE MORE ACTIVE AT MID EVE ACROSS NE QUARTER OF NM. 43 && .PREV DISCUSSION...304 PM MDT SUN MAY 31 2015... .SYNOPSIS... THE WARMING TREND IS UNDERWAY AND WILL CONTINUE THROUGH MID WEEK BEFORE LEVELING-OFF OR TRENDING BACK DOWN. TEMPERATURES ARE FORECAST TO BE ABOVE NORMAL AREAWIDE BY MONDAY WITH MANY LOCALES SEEING 90 DEGREES OR HIGHER BY TUESDAY AND WEDNESDAY AS DRY WESTERLIES OVERTAKE THE STATE. IN THE MEANTIME...SHOWERS AND THUNDERSTORMS WILL FAVOR THE HIGHER TERRAIN...ALTHOUGH AN INCREASE IN COVERAGE IS FORECAST ACROSS THE EASTERN PLAINS MONDAY. CHANCES FOR RAIN DROP OUT OF THE FORECAST FOR MOST AREAS TUESDAY AND REENTER FRIDAY AND INTO THE WEEKEND AS A STORM SYSTEM APPROACHES SLOWLY FROM THE WEST AND MOISTURE FROM THE SOUTH STREAMS NORTH OVER THE REGION. && .DISCUSSION... WARMER TODAY WITH IMPROVED SURFACE BASED INSTABILITY...ESPECIALLY ACROSS THE EASTERN PLAINS WHERE THE 20Z LAPS ANALYSIS SHOWS SBCAPE VALUES OF 1500-2500 J/KG. A FEW STRONG STORMS ALREADY DETECTED WEST OF THE RIO GRANDE IN SOCORRO COUNTY...WITH BETTER CHANCES FOR STRONG TO LOW-END SEVERE FROM 5-9PM BETWEEN THE RATON RIDGE AND NORTHEAST PLAINS WHERE CONVECTION MAY LAST BEYOND SUNSET THANKS TO DECENT SOUTHERLY LOW LAYER INFLOW. ELSEWHERE... CONVECTION WILL LIKELY FOLLOW A NORMAL DIURNAL DOWNTURN WITH THE LOSS OF DAYTIME HEATING THIS EVENING. THE UPPER RIDGE AXIS TO SHIFT OVER THE STATE TOMORROW AND DRY AIR WILL FOLLOW BEHIND IT...LIMITING CONVECTIVE POTENTIAL ALONG AND WEST OF THE CONTINENTAL DIVIDE. ELSEWHERE...ANOTHER ROUND OF DAYTIME HEATING TRIGGERED THUNDERSTORMS IS FORECAST WITH INCREASED POTENTIAL FOR STRONG OUTFLOW WINDS GIVEN A SLIGHTLY DRIER ATMOSPHERE AND HIGH TEMPERATURES SEVERAL DEGREES HIGHER THAN TODAY'S. DRY WESTERLIES WILL OVERTAKE THE STATE MONDAY NIGHT THROUGH TUESDAY AND TEMPERATURES WILL SOAR INTO THE UPPER 80S TO 90S AT MANY LOCALES. FIRST 90 DEGREE DAY THIS CALENDAR YEAR FORECAST AT KABQ TUESDAY (91)...BUT WE'LL COME CLOSE MONDAY AT THE SUNPORT. ROSWELL IS FORECAST TO BE 90+ DEGREES ALL WEEK...PEAKING AT 100 ON WEDNESDAY. ANY THUNDERSTORMS THAT POP TUESDAY WILL BE ALONG A DRYLINE ACROSS THE FAR SOUTHEASTERN PLAINS OR FAR NORTHEAST PLAINS NEAR THE OK/TX BORDERS. THE 12Z MEDIUM RANGE MODEL SOLUTIONS AGREE ON A RELATIVELY DEEP CUTOFF LOW DEVELOPING ALONG THE CALIFORNIA COAST LATE IN THE WEEK AND HOLDING THROUGH THE WEEKEND...POTENTIALLY PULLING TROPICAL MOISTURE UP OVER THE REGION...WHETHER THAT BE FROM THE REMNANTS OF ANDRES OR THE NEXT TROPICAL STORM/HURRICANE EAST OF ANDRES. WE INTRODUCE POPS/WX BACK TO THE FORECAST FRIDAY AND HOLD THROUGH THE WEEKEND WITH HIGHS TRENDING DOWN BACK TO NEAR OR SLIGHTLY BELOW NORMAL GIVEN THIS SCENARIO...BUT WILL BE DEPENDENT ON THE STRENGTH AND POSITIONING OF THE UPPER HIGH TO THE SOUTH AND EAST. LOW TO MODERATE FORECASTER CONFIDENCE FOR FRI-SUN AT THIS TIME. 11 && .FIRE WEATHER... ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS HAVE FIRED UP OVER MOST OF THE MOUNTAIN RANGES. SOME OF THE CELLS...ESPECIALLY ALONG THE EAST SLOPES OF THE SANGRES AS WELL AS THE MAGDALENA AREA...CONTAIN WETTING RAIN. MOST OF THE ACTIVITY IS DRIER AND A MIX OF WET/DRY. GUSTY OUTFLOW WINDS WILL BE PREVALENT WITH SOME OF THE CELLS. CELL MOVEMENT PRIMARILY TOWARDS THE SOUTH/SOUTHEAST. MOISTURE TRAPPED WITHIN THE UPPER RIDGE WILL REMAIN ON MONDAY. SIMILAR SHOWER AND THUNDERSTORM IMPACT EXPECTED ALTHOUGH THE ATMOSPHERE SHOULD WARM/DRY SLIGHTLY MORE. COVERAGE SHOULD BE SLIGHTLY LESS AND FAVOR SIMILAR TERRAIN AREAS. THE FOOTPRINT OF WETTING RAIN SHOULD LESSEN A BIT MORE...ESPECIALLY ACROSS SOUTHWEST AREAS AND FAVOR THE NE HIGHLANDS/NE PLAINS. THE STEERING FLOW WILL BE MORE WEST TO EAST ON MONDAY THANKS TO A GRADUAL BREAK DOWN IN THE RIDGE. SURFACE WINDS SHOULD ALSO PICK UP A BIT MORE. HIGH TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL PRETTY MUCH AREAWIDE. WEST/SOUTHWEST BREEZES WILL PICK UP A BIT MORE ACROSS THE AREA ON TUESDAY AS THE RIDGE CENTER GETS PUSHED FURTHER TO THE SOUTH BY A PACIFIC TROUGH. THE MID LEVEL WIND GRADIENT FOUND AHEAD OF THE TROUGH DOESNT APPEAR TO BE ALL THAT STRONG BUT AT LEAST MODERATELY STRONG. THE MIXING HEIGHTS LOOK TO BE NEAR NORMAL...IF NOT SLIGHTLY ABOVE NORMAL IN SOME AREAS. LOOKING AT HAINES VALUES PEAKING AROUND 6 FOR MOST OF THE AREA AS THE ATMOSPHERE DRIES OUT EVEN MORE. SEVERAL HOURS OF SINGLE DIGIT HUMIDITY READINGS ARE EXPECTED ACROSS THE WESTERN HALF OF THE FORECAST AREA. VERY LITTLE CHANCE OF SHOWERS/THUNDERSTORMS ON THIS DAY...ALTHOUGH CANT RULE SOMETHING OUT ACROSS THE FAR NE AND PERHAPS ALONG THE CENTRAL MTNS. RED FLAG CONDITIONS CONTINUE TO SHOW UP ACROSS THE EAST CENTRAL PLAINS BUT PRETTY SMALL AREA AND LOW IN DURATION. FUELS ARE ALSO FAIRLY GREEN SO THE THREAT OF LARGE FIRES IS PRETTY SMALL. THE ECMWF/GFS AND NAM MODELS SHOW THE RIDGE TRYING TO REESTABLISH ITSELF OVER EASTERN NM AND WEST TEXAS ON WEDNESDAY AS THE PACIFIC TROUGH DEEPENS OVER THE WEST COAST. THE DRY AIRMASS WILL EXPAND FURTHER EAST AND PROVIDE ANOTHER ROUND OF SEVERAL HOURS OF SINGLE DIGITS. THE AIRMASS APPEARS TO BE CRITICALLY DRY BOTH TUESDAY/WEDNESDAY DUE TO A MID LEVEL DRY INTRUSIONS...HIGHER MIXING HEIGHTS AND ABOVE NORMAL SURFACE HEATING. WIND SPEEDS SHOULD BE A LITTLE LESS ON WEDNESDAY COMPARED TO TUESDAY BUT STILL EXPECT SOME OCCASIONAL AFTERNOON BREEZINESS. LATE WEEK INTO THE FOLLOWING WEEKEND APPEARS TO BE A WEATHER TRANSITION. GFS REMAINS BULLISH WITH PICKING UP SOME MOISTURE FROM THE HURRICANE OFF THE BAJA AND SHIFTING IT OVER THE FOUR CORNERS REGION THURSDAY NIGHT INTO FRIDAY. THE ECMWF IS FINALLY PICKING UP ON THIS MOISTURE PUSH AS WELL ALTHOUGH DELAYS IT SOME. THE DRYLINE SHOULD ALSO SHARPEN ACROSS THE EASTERN PLAINS AND MID LEVEL MOISTURE SHOULD WORK ITS WAY NORTHWARD FROM THE SIERRA MADRE. THUS...SEVERAL MOISTURE SOURCES COULD BE TAPPED UNDER THIS SLOW MOVING PACIFIC TROUGH/LOW SCENARIO. CONFIDENCE IS INCREASING FOR SOME SORT OF MOISTURE PUSH BUT THE QUESTION REMAINS...HOW QUICKLY WILL THE CELLS TRANSITION FROM THE DRIER VARIETY TO WETTER. EITHER WAY...THE BONE DRY HUMIDITY VALUES SHOULD EVENTUALLY RISE AND CLOUD COVER SHOULD BECOME MORE PREVALENT. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MDT SUN MAY 31 2015 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WITH VISIBILITIES NEAR ONE QUARTER MILE ACROSS PARTS OF THE EASTERN PLAINS WILL DISSIPATE THROUGH MID MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN THIS AFTERNOON AND DRIFT ONTO NEARBY VALLEYS AND PLAINS THROUGH THE EVENING. A FEW OF THESE STORMS WILL BECOME LOCALLY STRONG OVER NORTHEAST NEW MEXICO AND PRODUCE PEA TO DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN MONDAY AND MOVE EASTWARD ONTO NEARBY VALLEYS AND PLAINS. A FEW OF THESE STORMS WILL BECOME LOCALLY STRONG OVER EASTERN NEW MEXICO AND PRODUCE MARGINALLY SEVERE HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 947 PM MDT SUN MAY 31 2015 NMZ531-532-010415- EASTERN SAN MIGUEL COUNTY-HARDING COUNTY- 947 PM MDT SUN MAY 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES UNTIL 1015 PM MDT... AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSQUERO...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3564 10413 3585 10403 3583 10368 3551 10382 TIME...MOT...LOC 0346Z 284DEG 9KT 3575 10397
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1017 PM MDT SUN MAY 31 2015
NMZ531-532-010500-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-
1017 PM MDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
SOUTHEASTERN HARDING COUNTIES UNTIL 1100 PM MDT...
AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF MOSQUERO...MOVING EAST AT 15
MPH. OTHER STRONG STORMS WERE NEAR THE HARDING COUNTY LINE WITH SAN
MIGUEL COUNTY JUST SOUTH OF MOSQUERO.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOSQUERO.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3560 10414 3585 10392 3586 10348 3550 10358
3549 10389
TIME...MOT...LOC 0416Z 286DEG 11KT 3579 10375
43SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 PM MDT SUN MAY 31 2015
NMZ530-010600-
UNION COUNTY-
1113 PM MDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
MIDNIGHT MDT...
AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMISTAD...MOVING SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMISTAD.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3574 10304 3581 10316 3593 10326 3607 10313
3600 10304
TIME...MOT...LOC 0512Z 308DEG 10KT 3596 10313
437 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575631, 575632, 575633, 575634, 575635, 575636, 575637.